Background: Dopamine agonists (DAs) are efficacious for the treatment of motor and nonmotor symptoms in patients with Parkinson's disease (PD). The treatment of PD with DAs is often complicated by adverse drug reactions (ADRs) of dopaminergic and non-dopaminergic origins. The DA piribedil is widely used in Asian, European, and Latin American countries; therefore, its ADRs are pertinent to clinicians. Here we present a rare case of hypotension and bradycardia that is significantly related to the dosage of piribedil.
Case presentation: A middle-aged male, diagnosed with PD, received dopamine replacement with piribedil. When taking 50 mg piribedil daily dose, the patient didn't feel any discomfort. Two hours after taking 100 mg piribedil he presented with serious concomitant hypotension and bradycardia with a blood pressure (BP) reading of 85/48 mmHg and a heart rate (HR) of 45 beats/min when sitting. After taking 75 mg piribedil, the patient showed the same symptoms with BP reading at 70/45 mmHg and HR of 47 beats/min in the same position. Upon replacing treatment with pramipexole 0.125 mg, 0.25 mg, and 0.375 mg three times a day, no further cardiovascular effects persisted.
Conclusions: No studies have previously reported the simultaneous observation of position-unrelated hypotension and bradycardia after taking small doses of piribedil. More studies are needed to explore the effects of DAs on BP and HR, especially piribedil. Piribedil is efficacious for the treatment of PD, but it is important to weigh the potential risk of hypotension and bradycardia against the clinical benefits of this drug.
Keywords: Adverse drug reactions; Bradycardia; Hypotension; Parkinson’s disease; Piribedil.